Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Birmingham, AL

January 10, 2008Lamar County, Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 10, 2008, 1:53 PM CST for Lamar County, Marion County, Winston County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2008, 1:53 PM CST (19:53 UTC)
Expired
Jan 10, 2008, 2:22 PM CST
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 2:05 PM CSTTSTM WND DMG12 Ne Hamilton, ALTREE DOWN IN SHILOH AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 11:33 AM CSTTornado Watch PDSSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 101953
SVRBMX
ALC075-093-133-102030-
/O.NEW.KBMX.SV.W.0007.080110T1953Z-080110T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 PM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARION COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITIES OF...HAMILTON...HACKLEBURG...
  NORTHWESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF HALEYVILLE...
  NORTH CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF DETROIT...

* UNTIL 230 PM CST

* AT 150 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BYRD...OR NEAR DETROIT...AND MOVING NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTON...RANKIN FITE AIRPORT...BRINN...TESSNER...BEAR CREEK AND
  PEBBLE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3406 8821 3412 8821 3417 8820 3433 8787
      3433 8777 3432 8776 3432 8755 3426 8750
      3397 8817 3405 8822
TIME...MOT...LOC 1953Z 240DEG 51KT 3410 8812

$$

12/SIRMON
3 follow-up statements
000 
WWUS54 KBMX 102006
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CST THU JAN 10 2008

ALC075-102016-
/O.CAN.KBMX.SV.W.0007.000000T0000Z-080110T2030Z/
LAMAR AL-
206 PM CST THU JAN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAMAR COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.

LAT...LON 3429 8796 3431 8790 3433 8789 3432 8754
      3430 8754 3410 8796 3423 8806
TIME...MOT...LOC 2006Z 238DEG 52KT 3422 8793

$$

ALC093-133-102030-
/O.CON.KBMX.SV.W.0007.000000T0000Z-080110T2030Z/
WINSTON AL-MARION AL-
206 PM CST THU JAN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHERN MARION AND EXTREME NORTHWESTERN WINSTON COUNTIES...

AT 204 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HAMILTON...MOVING NORTHEAST AT 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HACKLEBURG...TESSNER...BEAR CREEK AND POSEY FIELD AIRPORT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.

LAT...LON 3429 8796 3431 8790 3433 8789 3432 8754
      3430 8754 3410 8796 3423 8806
TIME...MOT...LOC 2006Z 238DEG 52KT 3422 8793

$$

12/SIRMON
000 
WWUS54 KBMX 102013
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CST THU JAN 10 2008

ALC093-133-102030-
/O.CON.KBMX.SV.W.0007.000000T0000Z-080110T2030Z/
WINSTON AL-MARION AL-
214 PM CST THU JAN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHERN MARION AND EXTREME NORTHWESTERN WINSTON COUNTIES...

AT 212 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR HACKLEBURG...MOVING NORTHEAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAR CREEK BY 220 PM CST...
  6 MILES NORTHWEST OF POSEY FIELD AIRPORT BY 225 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.

LAT...LON 3423 8806 3429 8796 3431 8790 3433 8789
      3432 8776 3432 8754 3430 8754 3415 8789
TIME...MOT...LOC 2014Z 238DEG 52KT 3428 8781

$$
STEFKOVICH
000 
WWUS54 KBMX 102022
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CST THU JAN 10 2008

ALC093-133-102032-
/O.CAN.KBMX.SV.W.0007.000000T0000Z-080110T2030Z/
WINSTON AL-MARION AL-
222 PM CST THU JAN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION AND EXTREME
NORTHWESTERN WINSTON COUNTIES IS CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.

LAT...LON 3423 8806 3429 8796 3431 8790 3433 8789
      3432 8776 3432 8754 3430 8754 3415 8789
TIME...MOT...LOC 2022Z 238DEG 52KT 3434 8769

$$
STEFKOVICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 12:15 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 10, 12:15 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CST THU JAN 10 2008

.UPDATE...FOR MESOSCALE DISCUSSION.

&&

.MESOSCALE...

CURRENTLY...LOOKING AT RAPID DESTABILIZATION THROUGH THE MORNING
HOURS AS SEVERAL SPOTS ESPECIALLY SOUTH AND EAST HAVE SCATTERED TO
BROKEN CLOUD COVER.  THIS IS ALLOWING TEMPS TO INCREASE IN SPOTTY
LOCATIONS.  SURGING DEWPOINTS ARE ALSO A CONCERN...AS THE SOUTHWEST
HAS SEEN STATIONS IN THE MIDDLE 60S...WHILE FURTHER NORTH IT IS
CLOSER TO THE 60 MARK.  ANY ADDITIONAL INCREASE IN TEMPS AND
DEWPOINTS WILL FURTHER THE CAUSE OF INCREASING SURFACE BASED CAPE.
CAPE VALUES ARE AROUND 500 IN GENERAL WITH POCKETS CLOSER TO 1000 IN
THE FAR WESTERN AND SOUTHWESTERN AREAS.

AS FOR WIND SHEAR...THE BULK SHEAR CONTINUES HIGHEST OVER NEARLY THE
SAME PLACES...OUT WEST AND TO THE SOUTHWEST.  BOTH THE 0 TO 3KM AND
THE MORE CRITICAL FOR LASTING TORNADOES 0 TO 1KM SHEAR ARE NEAR THE
350 OR SO MARK.

BOTH OF THESE CRITICAL ELEMENTS MEAN SEVERAL THINGS...THE FIRST
BEING THAT ORDINARY CELLS WILL LIKELY TO CONTINUE BEING
SUPERCELLULAR IN NATURE AND THE SECOND IS THAT A MAJORITY OF CELLS
WILL BE LONG LASTING. THE CELLS THAT ARE CURRENTLY DEVELOPING JUST
TO OUR SOUTH AND WEST HAVE ALSO SHOWN BOTH OF THESE TRENDS.

FOR THE AFTERNOON THESE PARAMETERS WILL CONTINUE SHIFTING TO THE
EAST AND SETUP ACROSS THE CENTRAL PORTION OF THE AREA.  QUESTION
MARKS STILL HAMPER ON HOW MUCH LOW LEVEL MOISTURE WILL MOVE NORTH
THROUGH THE CWA THROUGH THE AFTERNOON HOURS.  THIS WILL BE A
CRITICAL ELEMENT IN KEEPING THE UNSTABLE PARAMETERS HIGH ENOUGH FOR
CONTINUED DEVELOPMENT.  FOR NOW...IT APPEARS THIS WILL NOT BE A
PROBLEM.

17/KLAWS

&&

.AVIATION....AVIATION...18Z TAF DISCUSSION.

STRONG SOUTHERLY FLOW WILL CONTINUE ACROSS CENTRAL ALABAMA WITH
GUSTS UP TO 25 KTS POSSIBLE THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON ACROSS THE
REGION BEGINNING IN TCL AROUND 18Z TO 19Z AND NEAR TOI BY 22Z. A
STRONG SQUALL LINE WILL MOVE THROUGH THE STATE LATER THIS EVENING
WITH STRONG GUSTY WINDS POSSIBLE. THIS LINE SHOULD REACH TCL NEAR
23Z AND TOI BETWEEN 04Z AND 05Z.  WINDS WILL SHIFT BEHIND THIS LINE
TO WESTERLY AND NORTHWESTERLY.

THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING...SKIES SHOULD
BE BKN TO OVC MVFR/VFR WITH VIS 5 TO P6SM BASED ON VCSH AND VCTS.
ALL CONDITIONS ARE EXPECTED TO IMPROVE BY 15Z FRIDAY WITH AREAWIDE
VFR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR ALL AREAS FROM NOON UNTIL 8 PM CST.

&&

17/88
Hazardous weather outlook, Jan 10, 12:20 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CST THU JAN 10 2008

ALZ011>015-017>050-111230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1220 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF TORNADOES...LARGE
HAIL...AND LOCALLY HEAVY RAIN...ARE LIKELY TODAY AND TONIGHT ACROSS
CENTRAL ALABAMA.

FOR AREAS GENERALLY ALONG AND WEST OF INTERSTATE 65...THUNDERSTORM
DEVELOPMENT AND INTENSITY WILL BE ON THE INCREASE THROUGH 3 PM.
AREAS WEST INTERSTATE 65 WILL BE AFFECTED MAINLY THROUGH 10 PM.
AREAS EAST OF INTERSTATE 65 WILL BE AFFECTED MAINLY AFTER 3
PM...WITH AREAS IN EXTREME EASTERN ALABAMA AFFECTED UNTIL 2 AM
FRIDAY MORNING.

THIS EVENT IS DEVELOPING INTO A DANGEROUS SITUATION.  THERE HAVE
BEEN MULTIPLE REPORTS OF STORM DAMAGE IN MISSISSIPPI THIS MORNING AS
STORMS MOVE EASTWARD.  IT IS ANTICIPATED THAT THERE WILL BE SEVERAL
TORNADO TOUCHDOWNS IN CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...ALONG WITH NUMEROUS REPORTS OF WIND DAMAGE AND LARGE
HAIL.

IT IS RECOMMENDED THAT TRAVEL BE KEPT TO A MINIMUM AS THE STORMS
APPROACH YOUR AREA...AND THAT YOU ARE ABLE TO GET TO A SAFE BUILDING
IN SHORT NOTICE.

STAY TUNED TO FURTHER STATEMENTS REGARDING THIS POTENTIAL DANGEROUS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH 2 AM FRIDAY.

STEFKOVICH

In the hours before

Special weather statement, Jan 10, 12:38 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CST THU JAN 10 2008

ALZ033-039-101930-
MARENGO-PERRY-
1238 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO AND PERRY COUNTIES UNTIL 130
PM CST...

AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WOODS BLUFF...OR 21 MILES NORTHWEST OF
GROVE HILL...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PUTNAM.
  NICHOLSVILLE.
  DIXONS MILL.
  MILLER.
  SHILOH.
  MAGNOLIA.

A FUNNEL CLOUD HAS BEEN REPORTED ASSOCIATED WITH THIS STORM IN
CHOCTAW COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Jan 10, 1:52 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CST THU JAN 10 2008

ALZ012-022-102030-
LAMAR-PICKENS-
152 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 230
PM CST...

AT 149 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF COLUMBUS AFB. THIS STORM WAS
MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
 WESTERN LAMAR COUNTY.
 NORTHWESTERN PICKENS COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:21 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr
Jan 10, 12:26 PM CSTTornado WarningBMXGreene, Hale, Sumter34 min
Jan 10, 12:51 PM CSTTornado WarningBMXMarengo24 min
Jan 10, 1:00 PM CSTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa30 min
Jan 10, 1:16 PM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry29 min
Jan 10, 2:03 PM CSTSevere Thunderstorm WarningBMXLamar42 min
Jan 10, 2:14 PM CSTTornado WarningBMXLamar46 min
Jan 10, 2:40 PM CSTTornado WarningBMXFayette, Lamar, Marion24 min
Jan 10, 2:48 PM CSTTornado WarningBMXPickens42 min
Jan 10, 3:31 PM CSTTornado WarningBMXPickens, Tuscaloosa44 min
Jan 10, 3:31 PM CSTTornado WarningBMXMarengo, Sumter29 min
Jan 10, 3:57 PM CSTTornado WarningBMXGreene, Hale, Marengo, Sumter33 min
Jan 10, 4:11 PM CSTTornado WarningBMXJefferson, Tuscaloosa, Walker34 min
Jan 10, 4:43 PM CSTTornado WarningBMXBlount, Jefferson, Walker34 min
Jan 10, 5:49 PM CSTTornado WarningBMXShelby41 min
Jan 10, 5:56 PM CSTSevere Thunderstorm WarningBMXCherokee19 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.